Cutaneous adverse reactions to therapeutic monoclonal antibodies for cancer
Advances in molecular biology have led to the successful development of targeted monoclonal antibodies to several types of malignancies. By June 2007, nine therapeutic monoclonal antibodies had been approved by the US Food and Drug Administration to treat various human cancers. In general, the adverse reactions of these agents have been milder than their cytotoxic chemotherapy counterparts, but side effects do occur. Cutaneous adverse reactions to the first of these agents were rare, and primarily limited to infusion reactions, local inflammation at injection sites, and ill-defined transient eruptions. However, the use of monoclonal antibody therapy against the epidermal growth factor receptor-1 in gastrointestinal and head and neck cancer has been frequently associated with significant skin reactions. As the use of these agents becomes more widespread, the recognition and management of these skin reactions becomes an increasingly important part of patient care.